Ambiguous chance constrained problems and robust optimization


In this paper we study ambiguous chance constrained problems where the distributions of the random parameters in the problem are themselves uncertain. We focus primarily on the special case where the uncertainty set of the distributions is of the form where ρ p denotes the Prohorov metric. The ambiguous chance constrained problem is approximated by a robust sampled problem where each constraint is a robust constraint centered at a sample drawn according to the central measure The main contribution of this paper is to show that the robust sampled problem is a good approximation for the ambiguous chance constrained problem with a high probability. This result is established using the Strassen-Dudley Representation Theorem that states that when the distributions of two random variables are close in the Prohorov metric one can construct a coupling of the random variables such that the samples are close with a high probability. We also show that the robust sampled problem can be solved efficiently both in theory and in practice.

This is a preview of subscription content, log in to check access.


  1. 1.

    Anthony, M., Biggs, N.: Computational Learning Theory. Cambridge University Press, 1992

  2. 2.

    Artzner, P., Delbaen, F., Eber, J.P., Heath, D.: Coherent risk measures. Math. Finance 9, 203–228 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  3. 3.

    Ben-Tal, A., Nemirovski, A.: Robust truss topology design via semidefinite programming. SIAM J. Optim. 7 (4), 991–1016 (1997)

    Article  MathSciNet  Google Scholar 

  4. 4.

    Ben-Tal, A., Nemirovski, A.: Robust convex optimization. Math. Oper. Res. 23 (4), 769–805 (1998)

    MathSciNet  Google Scholar 

  5. 5.

    Ben-Tal, A., Nemirovski, A.: Robust solutions of uncertain linear programs. Oper. Res. Lett. 25 (1), 1–13 (1999)

    Article  MathSciNet  Google Scholar 

  6. 6.

    Ben-Tal, A., Nemirovski, A.: Lectures on Modern Convex Optimization. SIAM, Philadelphia, PA, 2001

  7. 7.

    Bertsimas, D., Sim, M.: Robust conic optimization (May 2004). Under review in Math. Prog.

  8. 8.

    Birge, J.R., Wets, J.R.B.: Designing approximation schemes for stochastic optimization problems, in particular for stochastic programs with recourse. Math. Prog. Study 27, 54–102 (1986)

    MATH  MathSciNet  Google Scholar 

  9. 9.

    Blumer, A., Ehrenfeucht, A., Haussler, D., Warmuth, M.K.: Learnability and the Vapnik-Chervonenkis dimension. J. ACM 36 (4), 929–965 (1989)

    Article  MathSciNet  Google Scholar 

  10. 10.

    Calafiore, G., Campi, M.C.: Uncertain convex programs: Randomized solutions and confidence levels, 2003. To appear in Math. Prog.

  11. 11.

    Calafiore, G., Campi, M.C.: Decision making in an uncertain environment: the scenario-based optimization approach, 2004. Working paper

  12. 12.

    Charnes, A., Cooper, W.W.: Uncertain convex programs: randomized solutions and confidence levels. Mgmt. Sc. 6, 73–79 (1959)

    MATH  MathSciNet  Google Scholar 

  13. 13.

    Chen, Z., Epstein, L.: Ambiguity, risk and asset returns in continuous time, 2000. Mimeo

  14. 14.

    Dudley, R.M.: Distance of probability measures and random variables. Ann. Math. Stat. 39, 1563–1572 (1968)

    MATH  MathSciNet  Google Scholar 

  15. 15.

    Dupačová, J.: The minimax approach to stochastic program and illustrative application. Stochastics 20, 73–88 (1987)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Dupačová, J.: Stochastic programming: minimax approach. In: Encyclopedia of Optimization. Kluwer, 2001

  17. 17.

    El Ghaoui, L., Lebret, H.: Robust solutions to least-squares problems with uncertain data. SIAM J. Matrix Anal. Appl. 18 (4), 1035–1064 (1997)

    Article  Google Scholar 

  18. 18.

    El Ghaoui, L., Oustry, F., Lebret, H.: Robust solutions to uncertain semidefinite programs. SIAM J. Optim. 9 (1), 33–52 (1998)

    Article  MathSciNet  Google Scholar 

  19. 19.

    Epstein, L.G., Schneider, M.: Recursive multiple priors. Tech. Rep. 485, Rochester Center for Economic Research, 2001. Available at To appear in J. Econ. Theory

  20. 20.

    Epstein, L.G., Schneider, M.: Learning under Ambiguity. Tech. Rep. 497, Rochester Center for Economic Research, 2002. Available at

  21. 21.

    Erdoğan, E., Iyengar, G.: Approximation algorithms for ambiguous chance constrained problems. February, 2004

  22. 22.

    de Farias, D.P., Van Roy, B.: On constraint sampling in the linear programming approach to approximate dynamic programming, 2001. To appear in Math. Oper. Res.

  23. 23.

    Föllmer, H., Schied, A.: Convex measures of risk and trading constraints. Fin. and Stoch. 6, 429–447 (2002)

    Article  MATH  Google Scholar 

  24. 24.

    El Ghaoui, L., Nilim, A.: The curse of uncertainty in dynamic programming and how to fix it, 2002. To appear in Oper. Res.. UC Berkeley Tech Report UCB-ERL-M02/31

  25. 25.

    Gibbs, A.L., Su, F.E.: On choosing and bounding probability metrics. Intl. Stat. Rev. 7 (3), 419–435 (2002)

    Google Scholar 

  26. 26.

    Gilboa, I., Schmeidler, D.: Maxmin expected utility with non-unique prior. J. Math. Econ. 18 (2), 141–153 (1989)

    Article  MathSciNet  Google Scholar 

  27. 27.

    Goldfarb, D., Iyengar, G.: Robust portfolio selection problems. Math. Oper. Res. 28 (1), 1–38 (2003)

    Article  MathSciNet  Google Scholar 

  28. 28.

    Hansen, L.P., Sargent, T.J.: Robust control and model uncertainty. American Economic Review 91, 60–66 (2001)

    Article  Google Scholar 

  29. 29.

    Iyengar, G.: Robust dynamic programming 2002. To appear in Math. Oper. Res.. Available at f

  30. 30.

    Jagannathan, R.: Minimax procedure for a class of linear programs under uncertainty. Oper. Res. 25, 173–177 (1977)

    MATH  MathSciNet  Article  Google Scholar 

  31. 31.

    Kearns, M.J., Vazirani, U.V.: An introduction to computational learning theory. MIT Press, Cambridge, MA, 1997

  32. 32.

    Long, P.M.: The complexity of learning according to two models of a drifting environment. Machine Learning 37 (3), 337–354 (1999)

    Article  Google Scholar 

  33. 33.

    Nemirovski, A.: On tractable approximations of randomly perturbed convex constraints. In: Proc. 42nd IEEE Conf. Dec. Contr. (CDC), vol. 3, 2003, pp. 2419–2422

  34. 34.

    Nemirovski, A., Shapiro, A.: Scenario approximations of chance constraints, 2004. To appear in Probabilistic and randomized methods for design under uncertainty

  35. 35.

    Rachev, S.T.: Probability metrics and the stability of stochastic models. John Wiley & Sons, 1991

  36. 36.

    Rockafellar, R.T.: Convex analysis. Princeton University Press, Princeton, New Jersey, 1997

  37. 37.

    Ruszczynski, A., Shapiro, A. (eds.): Stochastic Programming. Handbook in Operations Research and Management Science. Elsevier, 2003

  38. 38.

    Ruszczynski, A., Shapiro, A.: Optimization of risk measures (2004). Available at

  39. 39.

    Ruszczynski, A., Shapiro, A.: Optimization of risk measures (2004). Available at http://ideas.repec. org/p/wpa/wuwpri/0407002.html

  40. 40.

    Shapiro, A.: Some recent developments in stochastic programming. ORB Newsletter 13, 2004. Available at shtml#11

  41. 41.

    Shapiro, A., Ahmed, S.: On a class of minimax stochastic programs, 2004. To appear in SIAM J. Opt.

  42. 42.

    Shapiro, A., Kleywegt, A.J.: Minimax analysis of stochastic problems. Optimization Methods and Software 17, 523–542 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  43. 43.

    Strassen, V.: The existence of probability measures with given marginals. Ann. Math. Stat. 36, 423–439 (1965)

    MATH  MathSciNet  Google Scholar 

  44. 44.

    Thorisson, H.: Coupling, Stationary, and Regeneration. Probability and its Applications. Springer-Verlag, 2000

  45. 45.

    Vapnik, V.N.: The Nature of Statistical Learning Theory. Springer, New York, NY, 1995

  46. 46.

    Žáčková, J.: On minimax solutions of stochastic linear programs. Čas. Pěst. Mat. 1966, pp. 423–430

Download references

Author information



Corresponding author

Correspondence to G. Iyengar.

Additional information

Research partially supported by NSF grant CCR-00-09972.

Research partially supported by NSF grants CCR-00-09972, DMS-01-04282, and ONR grant N000140310514.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Erdoğan, E., Iyengar, G. Ambiguous chance constrained problems and robust optimization. Math. Program. 107, 37–61 (2006).

Download citation


  • Robust optimization
  • Stochastic programming
  • Learning Theory
  • Coupling of random variables
  • Ambiguity in measure
  • Sample approximation
  • VC dimension

Mathematics Subject Classification (2000)

  • 62G35
  • 90C15
  • 68Q32